How do I get my dog with bladder cancer (TCC) to keep eating?

Question: 

My 17 year old dog was diagnosed with bladder cancer (Transitional Cell Carcinoma – TCC) and I have chosen not to do chemotherapy due to her age. For the last 3 weeks she has been on chlorambucil 4mg once a day and Rimadyl twice a day and is now not eating much. I would like a second opinion this is why I reach out to you guys I not sure if I should do chemotherapy or if there are other better option for her to continue to eat. Thank you so much

Answer: 

A combination of a non-steroidal anti-inflammatory (NSAID) and chemotherapy is the preferred option for this type of tumor if it is in a location that is not amenable to surgery. The most common protocol consists of an NSAID and mitoxantrone, an injectable chemotherapy drug.

Rimadyl is an NSAID (the most commonly used one is piroxicam for TCC, which is slightly different than Rimadyl). NSAIDs will cause tumor shrinkage in about 20% of cases, but most dogs on this medication will have at least some improvement in clinical signs, even if the tumor does not get smaller. The average survival time with NSAID treatment alone is 6 months.  

With the combination therapy of mitoxantrone and an NSAID, about 35% of dogs will have tumor shrinkage and the average survival time is around 9-12 months. Mitoxantrone is given every 2-3 weeks for five doses, with periodic recheck ultrasounds to monitor tumor size. It is generally well tolerated, with 20% of dogs having mild upset stomach, and 10% having a side effect severe enough to require hospitalization for 1-2 days.

Chlorambucil, the medication the patient is currently on, is actually a chemotherapeutic agent, but it is one that is administered orally at home rather than via injection.  It has also been studied for TCC, and in general seems to lead to disease stabilization rather than tumor shrinkage.  It is certainly a reasonable treatment if injectable treatments are not an option.

The signs your dog is currently showing may be related to progression of the TCC, but they could also be a side effect of the Rimadyl or chlorambucial, or another problem entirely. Typically patients with TCC are euthanized for urinary-related issues (unable to void urine, UTIs, discomfort, etc.) before they metastasize or cause issues such as inappetance, unless the kidneys are being affected. I would strongly recommend you discuss the inappetance with your veterinarian. Blood work and re-imaging may be recommended. There are appetite stimulants or other treatments that could be tried, but an exam would be required to determine what is needed.